Pain pills can help people keep moving; keep waking up and going to work; keep taking care of their families; keep living life fully.
But sometimes pain pills can slow people down and have the opposite effect. This is one scenario I want to warn people about.
Most pain pills are dosed 1or 2 tablets every 4-6 hours as needed depending on the pain relief achieved by the patient. The patient gets to decide on the dose needed to resolve the pain.
However, there is a new class of medication that is not dosed this way at all. It’s dosed based on kidney function and pain relief results. If this regimen is not adhered to or if there is a decline in kidney function, then the person can experience side effects that appear to be a stroke or a neurological disease. Some of these drugs are landing patients in the hospital.
I was attending rounds with the doctors and nurses like we always did in the morning prior to Covid-19
. A doctor turned to me and said, “Be sure you check the doses on these pain medications. Several patients are coming in from the community with mystery symptoms that are simply side effects from too much of these drugs.”
He was talking about gabapentin (GA ba PEN tin). You might be familiar with the popular brand name Neurontin. Other names are Gralise, Horizant, and Gabarone. A similar drug is called pregabalin (pre GAB a lin) also known as Lyrica, Lyrica CR.
These drugs are NOT narcotics. People normally do not get addicted to them. They are originally seizure medications that were found to alleviate nerve associated pain. Yup, they work on the nerves to stop the pain impulses from going to the brain. That’s how they work, and that’s how they can have side effects when drug levels go too high. The side effects are altered mental status, unsteady gait, and difficulty speaking and getting the words out.
We have a stroke unit at our hospital and over time I noticed several people who were admitted for suspicion of strokes or some other sort of neurological disease. The doctors did all the expensive tests looking for brain damage, blood clots in the brain, and nerve damage…but there was nothing. There was nothing physically wrong that they could fix. It was a complete mystery.
As a pharmacist, one of my jobs is to review the medications and the dosages. When I did my drug reviews I found out that these patients had a decline in kidney function that caused the drug to accumulate and cause the mysterious symptom.
If you are on gabapentin, and having any sort of weakness, or difficult with your mind or nerves….ask your doctor to check your gabapentin dose. That could be the simple cause and the simple fix. It’s also important to know this can also happen with Lyrica.
Please stay safe, please stay healthy. My only wish is that people are able to live their best life pain-free and energetic.
Thank you for finding me. Thank you for reading this blog. I will tell you everything I know to keep you and your family safe. I have lots more blogs, stores, and health coaching tips. Please follow me on Pinterest or Twitter. Thank you.
More information on how to optimize your health, please click here to see my book on Amazon.